NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 9, 10:46 PM EST, 44 minutes earlier.
Area forecast discussion, Jun 9, 10:46 PM EST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1146 PM EDT Sun Jun 9 2019
.UPDATE...
Issued at 1128 PM EDT SUN JUN 9 2019
Showers and thunderstorms continue across the western portions of
the area as the slow moving shortwave meanders over the OH Valley.
A more potent trough is approaching from the west and the
shortwave trough should begin to move east a bit more quickly as
the night progresses into Monday. This should lead to more
progressive showers and storms with more of a west to east
movement than south to north as the night progresses. Although PW
will increase ahead of a cold front late tonight and into early on
Monday convection should be more progressive. With that in mind,
the threat of Flash Flooding will be diminishing and the Flash
Flood Watch will be allowed to expire at midnight. Locally heavy
rain will remain possible however and localized high water cannot
be ruled out.
UPDATE Issued at 825 PM EDT SUN JUN 9 2019
Hourly grids were updated based on recent observations and trends.
Scattered showers and a few storms continue to affect mainly
western sections of the area. Some decrease in activity may occur
with the loss of daytime heating at least briefly near sunset.
However, there is additional convection over East TN and a
trough, the axis of which is currently west of the area, is
expected to push east into the region tonight kicked east by a
more potent trough and a cold front approaching from the west.
Thus, at least scattered showers are expected across the entire
region late with an uptick in coverage during the day on Monday.
Locally heavy rain cannot be ruled out with this activity, but as
the evening and night progress the activity should generally be
weaker and become more progressive.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 430 PM EDT SUN JUN 9 2019
19z sfc analysis shows filling low pressure just to the west and
south of eastern Kentucky. This is responsible for the mainly
light showers and stray storms moving through the area this
afternoon. the better convective showers are in the southwest
parts of the JKL CWA with more a more cellular look to the clouds
there while it appears to be more stable to the northeast. The
storm motion is mainly just west of north and that could lead to
training of cells later in the evening with a potential for
excessive rainfall and flash flooding - particularly for the
western parts of the area that have been hit harder these past few
days. Accordingly, will keep the flash flood watch going through
midnight. Temperatures have climbed into the mid and upper 70s
most places with room to move a couple of degrees higher given
some sunshine. Dewpoints meanwhile are quite elevated - in the
low 70s most places keeping the humidity high. Also high is the PW
of the column adding to the potential for flooding from tropical
downpours through the evening. The temperatures are also helping
to build the instability with CAPE values reaching near 1500 j/kg
priming the air mass for more convection. Winds, meanwhile, have
been generally southeast at 5 to 10 mph this afternoon.
The models are in good agreement aloft through the short term
portion of the forecast. They all depict the local low/trough
being absorbed by an inbound deeper trough cutting through the
Central Plains tonight into Monday. This northern feature will
push a strong band of vorticity through the Upper Midwest and
across the Great Lakes by evening. The tail of this then sinks
through the western Ohio Valley while more height falls pass
through Kentucky before stabilizing into Tuesday morning. Given
the good agreement have favored the National Blend as a starting
point with a lean toward the CAMs for details this evening.
Sensible weather will feature scattered showers and thunderstorms
becoming more widespread this evening before tapering off with the
loss of better instability after sunset. However, the CAMs do
indicate that the convection will linger through midnight in the
northwest parts of the CWA and have depicted this idea in the
grids. Look for the showers to start back up later tonight owing
to the height falls aloft and approaching cold front. This
boundary moves through west to east in the afternoon putting an
end to the shower and storm threat by evening with the fropa.
While the tropical air mass will linger into Monday ahead of that
boundary, the convection should be progressive and favor locations
away from the saturated western Cumberland Valley - limiting any
flood concerns. A colder and drier air mass will then move in
providing for some welcomed humidity drops and cool night time
air. In fact, cannot rule out some upper 40s for lows Monday
night. Patchy fog will be a concern as well depending on how we
clear out and before the drier air can filter into the deeper
valleys.
Again started with the NBM for all the short term grids with some
adjustments to temperatures to allow for some extra cooling in the
valleys late Monday night. As for PoPs, smoothed and moderated
them through 00z Tuesday with the CAMs simulated radar added in
(and translated west a notch) for the near term.
.LONG TERM...(Tuesday through Sunday)
Issued at 305 PM EDT SUN JUN 9 2019
While there is still general model agreement with the overall mean
upper air pattern during the coming week, there are differences with
the details, especially beyond mid week and into next weekend. The
general pattern at the start of the period will be ridging in the
western U.S. and troughing in the eastern part of the country. There
will be amplification of the long wave pattern during the first half
of the long term period, with deamplification as we move into next
weekend. The mean upper air pattern will support below normal
temperatures in our area for most of the coming week, with the
deamplification next weekend leading to a return to more normal
temperatures.
Surface high pressure from the mid MS valley through the OH valley
will be in control of the local weather at the start of the period.
The center of surface high pressure will shift east of our area
Tuesday night. On Wednesday a mid/upper level short wave will move
east from the MS Valley, with the associated surface low moving into
the Great Lakes Wednesday night. A cold front will push across
eastern KY Wednesday night or Thursday morning, with showers and
storms possible out ahead of the front beginning on Wednesday. On
Thursday, the chance for showers and storms will continue,
especially in the northeast part of the area closer to the
mid/upper level low and colder mid level temperatures.
The mid week upper level short wave will help to deepen the eastern
U.S. long wave trough at least temporarily. By the end of the week
model differences become greater, especially with the timing of
deamplification of the upper air pattern. The GFS is quicker with
deamplification, but also shows another wave next weekend which
would push another cold front through the area, with re-
amplification of the eastern mean trough. The ECMWF is slower with
the initial deamplification, and also less aggressive with next
weekend's short wave. It does appear another front will affect the
area next weekend, with another chance of showers and storms. It
should be noted that forecast confidence, especially for
precipitation chances and timing for later in the week into next
weekend is low. The national blend of models did yield low
precipitation chances next Saturday, with slightly better chances
on Sunday and this seems reasonable.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 815 PM EDT SUN JUN 9 2019
Showers and some thunderstorms persistent across the western and
especially southwestern portions of the area. Any direct hit from
these is likely resulting in a least brief IFR or worse
conditions. Showers and scattered thunderstorms may at least
briefly diminish between 0Z to 3Z, though at least scattered
activity should continue through the night and lower ceilings
may threaten western locations by 12Z. This will occur along and
in advance of a cold front This cold front then passes through
the area by 19Z Monday with a period of MVFR to IFR conditions
and some thunderstorm chances. Winds should veer to the south and
then southwest during the first 12 hour of the period at generally
10kt or less. Winds will then switch to the west and eventually
northwest around or just after 18Z post fropa with speeds to
near 10kt and some gusts around or just over 20kt possible.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...JP
SHORT TERM...GREIF
LONG TERM...SBH
AVIATION...JP
Hazardous weather outlook, Jun 9, 11:10 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1210 AM EDT Mon Jun 10 2019
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110715-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1210 AM EDT Mon Jun 10 2019
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Showers and scattered thunderstorms will develop and move across
the area through the evening hours. These could produce heavy
rainfall, potentially resulting in incidents of flash flooding.
The heavy rains may also lead to mudslides across the area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible Monday. Any storms that develop
during this time could produce locally heavy rainfall.
Thunderstorms will also be possible from Wednesday through
Thursday and again on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding or
excessive rainfall through this evening.
GREIF/SBH